MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631440
Medical Device Problem Codes Fracture (1260); Misassembled (1398)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a meta tan removal surgery, when trying to remove the lag screw with a meta-tan lag screw driver, the connection part on the lag screw was deformed by compression.Furthermore the tip of the inner rod was broken off.The piece could not be retrieved and was left inside the patient.After a non-significant delay, the doctor gave up the removal of the nail.No additional surgery has been scheduled at the moment.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D4: lot#, h4: device manufacture date, h6: medical device problem code.Section h3, h6: the associated device was returned and evaluated.The visual inspection revealed the retaining rod portion of the device was not returned for evaluation.The returned lag screw driver reveals the tips of the device are deformed and bent.The device shows signs of normal wear and use.This inspection was conducted by naked eye.The clinical/medical investigation concluded that, based on the limited information provided, the definitive root cause of the reported adverse events could be determined although a procedural variance could not be ruled out.The retained the tip of the inner rod of the lag screwdriver is comprised of stainless steel which is an externally communicating device that is neither manufactured nor intended for implantation; therefore, no long-term exposure with skin or tissue data is available.It cannot make conclusions on the impact of the non-implantable foreign body.Although unlikely, the potential for corrosion and local irritation/migration of the retained tip could not be ruled out.The report stated that the surgeon decided not to remove the nail after a non-significant surgical delay.The report states that an additional surgery has not been scheduled and the health status of the patient is unknown.Therefore, no further clinical/medical assessment is warranted at this time.The patient impact could not be determined since an additional surgery has not been scheduled and the health status of the patient is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Potential factors that may have contributed to the reported event include rough handling, misuse or incorrect reprocessing.Additionally, we recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN LAG SCREW DRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19558897
Report Number1020279-2024-01197
Device Sequence Number6711760
Product Code HSB
UDI-Device Identifier00885556158340
UDI-Public00885556158340
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631440
Device Lot Number23MSP0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2024
Supplement Date Received by Manufacturer07/16/2024
Initial Report FDA Received Date06/18/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN TRIGEN META-TAN TROCH ANTEGR NAIL SCREW
Outcome Attributed to Adverse Event Other;
Patient SexFemale